Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 682, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 4, 2003, 6:08 PM CDT for Ellis County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 6:08 PM CDT (23:08 UTC)
- Expired
- Aug 4, 2003, 6:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Ellis County, OK
The radar
The Vance AFB radar (KVNX), 160 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
164 WUUS54 KOUN 042308 SVROKC OKC045-042345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 607 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ELLIS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 645 PM CDT * AT 607 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTH OF ARNETT...MOVING EAST-NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE ARNETT WINDS TO 70 MPH AND HAIL TO THE SIZE OF NICKELS ARE LIKELY. PARTICULARLY DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3610 9993 3593 9978 3603 9936 3628 9961 $$ ...SPEG.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:19 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 4, 3:19 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 319 PM CDT MON AUG 4 2003 ELONGATED SHORTWAVE TROUGH OVER THE WESTERN HIGH PLAINS CONTINUES TO SUPPORT A PATTERN OF MODERATE ISENTROPIC LIFT OVER THE AREA THIS AFTERNOON...WITH CLOUD DEVELOPMENT AND WIDELY SCATTERED TSRA AFFECTING NORTHERN AND EASTERN PARTS OF THE AREA...WHERE THE CAPPING INVERSION IS WEAKEST. ALSO MONITORING ISOLATED TS NEAR GOODLAND AND ACROSS THE TEXAS PANHANDLE WITHIN A SURFACE TROUGH. CONVECTIVE INITIATION SHOULD CONTINUE FOR ANOTHER FEW HOURS ALONG THE WESTERN KANSAS TROUGH...AND MAY ALSO BEGIN NEAR A WEST TO EAST ORIENTED FRONTAL BOUNDARY ACROSS KANSAS. MODEL SOUNDING FORECASTS SUGGEST THAT THE STRONGEST LIFT AND THE WEAKEST CAPPING INVERSION WILL PRIMARILY INFLUENCE AREAS TO THE NORTH AND EAST OF THE AREA OVERNIGHT...PARTICULARLY BY LATE EVENING AS THE LOW LEVEL JET DEVELOPS. EXPECT A LOW COVERAGE OF MORE HIGH-BASED TSRA TO AFFECT EASTERN PARTS OF THE FORECAST AREA TUESDAY MORNING BEFORE DIMINISHING BY MIDDAY. BY AFTERNOON HOWEVER...THE ABOVE MENTIONED FRONTAL BOUNDARY WILL HAVE MOVED SOUTH OF INTERSTATE 40 AND COULD POSSIBLY INITIATE NEW TSRA DURING THE PEAK HEATING OF THE DAY. UPSLOPE FLOW NORTH OF THE BOUNDARY MAY THEN ALLOW A FEW MORE STORMS TO DEVELOP OVER THE TEXAS PANHANDLE TUESDAY EVENING THAT COULD GRAZE WESTERN PARTS OF THE AREA BEFORE WEAKENING. HAVE CONTINUED THE TREND OF A DRY FORECAST BEGINNING LATE TUESDAY NIGHT THROUGH DAY 7 WITH ALL MODELS INDICATING THE MID/UPPER LEVEL RIDGE BUILDING EASTWARD OVER THE AREA BY THIS TIME. OKC 73 96 73 97 / 30 20 5 5 HBR 73 101 71 98 / 30 10 5 5 SPS 76 105 75 100 / 30 20 20 5 GAG 69 94 66 96 / 30 20 5 5 PNC 73 94 72 96 / 60 30 5 5 DUA 76 101 76 98 / 30 30 20 5 .OUN... OK...NONE. TX...NONE. JAMES
Hazardous weather outlook, Aug 4, 12:00 PM CDT, 6 hours 8 minutes before
OKZ004>048-050>052-TXZ083>090-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 4 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF CENTRAL AND NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS GENERALLY NORTH OF A LINE
EXTENDING FROM CHEYENNE... TO NORMAN... CALVIN.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.
IMPACTS...
THE PRIMARY CONCERN WITH ANY SEVERE THUNDERSTORM ACTIVITY WILL BE
DAMAGING STRAIGHT-LINE WINDS. ISOLATED HAIL TO NEAR THE SIZE OF
QUARTERS WILL ALSO BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.
DISCUSSION...
SCATTERED SHOWERS AND SMALL THUNDERSTORMS GENERALLY ALONG AND NORTH
OF INTERSTATE 40 AT MIDDAY WILL PERSIST INTO THE AFTERNOON HOURS. A
FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
STARTING INITIALLY IN NORTHWEST OKLAHOMA WHERE LESS CLOUD COVER WILL
ALLOW THE AIRMASS TO BECOME MORE UNSTABLE. AN UPPER LEVEL STORM
SYSTEM MOVING SOUTHEAST OUT OF THE ROCKIES WILL ALSO HELP THE
ONGOING SHOWER AND THUNDERSTORM ACTIVITY TO PERSIST THROUGH THE
AFTERNOON. AS THE UPPER LEVEL STORM SYSTEM MOVES INTO THE HIGH
PLAINS... ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS
AFTERNOON AND EVENING OVER PORTIONS OF EASTERN COLORADO AND WESTERN
KANSAS. SOME OF THESE STORMS ARE EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF NORTHERN ...AND POSSIBLY CENTRAL OKLAHOMA... LATER
TONIGHT. STRENGTHENING OF THE LOW LEVEL JET WINDS OVER OKLAHOMA
OVERNIGHT WILL CONTINUE TO FEED THE THUNDERSTORMS WITH
MOIST...UNSTABLE AIR AS THEY MOVE SOUTHEAST INTO OKLAHOMA.
MEANWHILE... THE VERTICAL WIND PROFILE WILL ALSO BE SUFFICIENT TO
SUPPORT SEVERE THUNDERSTORMS
ELSEWHERE... WARM TEMPERATURES AT THE MID LEVELS OF THE ATMOSPHERE
WILL CONTINUE TO RESULT IN A STRONG CAPPING INVERSION OVER MUCH OF
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THIS WILL TEND TO
SUPPRESS THUNDERSTORM DEVELOPMENT IN THIS REGION... WHILE ALSO
WEAKENING ANY SHOWERS AND THUNDERSTORMS THAT TRY TO MOVE INTO THE
AREA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE TUESDAY MORNING...
AND POSSIBLY INTO THE AFTERNOON HOURS. IF ANY ACTIVITY IS ONGOING
TUESDAY MORNING...THE PRIMARY LOCATIONS AFFECTED WOULD BE EAST
CENTRAL AND SOUTHEAST OKLAHOMA.
OTHER HAZARDOUS WEATHER...
DRIER AND HOTTER CONDITIONS ARE EXPECTED LATE THIS WEEK THROUGH THE
WEEKEND. THUS...WILDFIRE DANGERS WILL INCREASE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
CJSIn the hours before
Special weather statement, Aug 4, 5:16 PM CDT, 52 minutes before
OKZ009-010-014-021-042230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 516 PM CDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ELLIS...ROGER MILLS AND WOODWARD COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES EAST OF FORT SUPPLY TO 52 MILES WEST OF TEXOLA AT 516 PM CDT...MOVING EAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BECKHAM...ELLIS...ROGER MILLS AND WOODWARD COUNTIES... INCLUDING THE CITIES OF ELK CITY AND WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Special weather statement, Aug 4, 5:31 PM CDT, 37 minutes before
OKZ009-010-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 531 PM CDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES. STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST OF FARGO AT 531 PM CDT. INDIVIDUAL THUNDERSTORMS HAVE BEEN FORMING AND INTENSIFYING OVER THIS AREA...BUT THEN WEAKENING AS THEY MOVE EAST AND NORTHEAST INTO WOODWARD COUNTY. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ADDITIONAL INTENSIFICATION IS POSSIBLE...AND THESE STORMS COULD BECOME SEVERE. PEOPLE IN ELLIS AND WOODWARD COUNTIES...INCLUDING THE CITY OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Special weather statement, Aug 4, 5:36 PM CDT, 32 minutes before
OKZ009-014-021-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 536 PM CDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ROGER MILLS AND SOUTHERN ELLIS COUNTIES. A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM 12 MILES NORTH OF DURHAM TO 19 MILES WEST OF TEXOLA AT 536 PM CDT...MOVING EAST AT 15 MPH. THESE STORMS WILL MOVE INTO WESTERN OKLAHOMA BY 6 PM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BECKHAM...ELLIS AND ROGER MILLS COUNTIES...INCLUDING THE CITY OF ELK CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.